News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Chlopromazine withdrawal


 haribo777 - Sat Jan 24, 2009 1:55 pm

Hello
I am taking 10mgs of chlopromazine once daily, i stopped taking it a while ago, and did it very slowly over a number of weeks but ended up back on it as i had a noise in my head abit like a fan going around and i couldnt hear properly was this a withdrawal symptom as i am about to try again.

Thanks haribo
 Dr. E. Seigle - Thu Feb 12, 2009 8:22 pm

hi haribo777,

The dose of chlorpromazine, at 10 mg, that you were taking, and the fact that you tapered this miniscule dose over an extended period of time, makes it rather unlikely that you have experienced a withdrawal effect. One important question is whether the sounds that you heard are similar or the same as the symptoms for which you originally began taking chlorpromazine. If they are, then the sound is likely a recurrence of symptoms due to stopping the medication, rather than a side effect. However, if it is much different than your symptoms in the past, there is a remote possibility that the sound represents a side effect from discontinuation, and you may need to discontinue more slowly. Alternatively, it may represent Tardive Dyskinesia (see below).

You may be familiar with the disorder called Tardive Dyskinesia, which involves involuntary, writhing, twisting, muscle movements caused by exposure, particularly for a long time (generally 20%/year of exposure), to medications such as chlorpromazine (anti-psychotics of the older variety). While the muscles involved usually involve the mouth, lips, tongue and cheek, they can involve any muscles in the body. In your case, this could be relevant because there is a tiny muscle inside your middle ear called the stapedius muscle. If you are having a dyskinesia of this muscle, this could cause you to hear an odd sound. Normally the stapedius muscle causes dampening of sounds that are very loud, limiting damage to the eardrum and ther structures. This is a rare muscle to be involved in Tardive Dyskinesia, but possible.

If this is Tardive Dyskinesia, there is a good chance that it will gradually go away over days, weeks, or even months. On the other hand, it unfortunately may persist.

After discussing this with your psychiatrist, if your symptom persists, you may want to see a neurologist to help to assess whether or not this is Tardive Dyskinesia. Good luck!

E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here